Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 47, NWS Bismarck, ND

June 21, 2003Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 21, 2003, 6:43 PM CDT for Wells County, North Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2003, 6:43 PM CDT (23:43 UTC)
Expired
Jun 21, 2003, 7:30 PM CDT
In force
47 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Wells County, ND

The radar

The Bismarck radar (KBIS), 122 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WUUS53 KBIS 212343
SVRBIS
NDC103-220030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
643 PM CDT SAT JUN 21 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 730 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF HEATON...OR ABOUT 53 MILES
  NORTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SYKESTON AT 655 PM CDT
  FESSENDEN AT 700 PM CDT
  EMRICK...CATHAY AT 705 PM CDT

LAT...LON 4737 9975 4736 9932 4753 9931 4781 9959

$$
CJS/RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:30 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jun 21, 2:30 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT SAT JUN 21 2003

MAIN CONCERN TODAY IS THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
AND INTO THIS EVENING AND AGAIN ON SUNDAY.

MODELS IN FAIR AGREEMENT WITH SLOW-MOVING SURFACE TROUGH NOW LOCATED
ALONG LINE FROM W OF KMOT TO W OF KN60 TO W OF KBIS TO W OF KD07.
THIS TROUGH WILL MOVE TO JUST EAST OF KJMS TO KMBG LINE BY 12Z
SUNDAY. VERY UNSTABLE AIRMASS OF -4 TO -7 MSAS LIS NOW IN PLACE
OVER CENTRAL DAKOTAS. APPROACHING S/W OVER FRONTAL BOUNDARIES WILL
TRIGGER INCREASINGLY STRONG CONVECTION AS THEY MOVE INTO THIS
UNSTABLE AIRMASS. WILL ISSUE PACKAGE A LITTLE EARLY. CONVECTION WILL
CONTINUE OR REBUILD AGAIN TOMORROW OVER SOUTHEAST AND EASTERN
PORTION OF FORECAST AREA. WILL CONTINUE DRY MONDAY BUT BRING CHANCE
POPS IN AGAIN AFTER MIDNIGHT MONDAY.

IN EXTENDED NO BIG CHANGES AS MODELS HAVING INCREASINGLY DIFFICULT
TIME AGREEING ON SOLUTION FOR MID WEEK. WILL ATTEMPT TO FIT INTO
NORTHERN PLAINS GRIDS. ADDED DRY SATURDAY FOR DAY 7.

.BIS...NONE.

HW
Hazardous weather outlook, Jun 21, 5:21 AM CDT, 13 hours 22 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
521 AM CDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND
TONIGHT. SOME STORMS MAY BE SEVERE AND WITH HEAVY RAIN OVER CENTRAL
NORTH DAKOTA TODAY. THE SEVERE WEATHER AND HEAVY RAIN THREAT WILL
SHIFT EAST TO THE JAMESTOWN AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL NORTH DAKOTA TODAY AND
THIS EVENING.

VINING

In the hours before

Local storm report, Jun 21, 4:45 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

445 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0430 PM    BALDWIN                   ND   2 INCH HAIL

06/21/03   BURLEIGH                       EVENT DURATION 8

                                          MINUTES. REPORTED BY

                                          STORM SPOTTER.
Local storm report, Jun 21, 4:48 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

448 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0430 PM    BALDWIN                   ND   2 INCH HAIL

06/21/03   BURLEIGH                       EVENT DURATION 8

                                          MINUTES. REPORTED BY

                                          STORM SPOTTER.

0432 PM    2 SW BALDWIN              ND   .75 INCH HAIL

06/21/03   BURLEIGH                       REPORTED BY HAM RADIO

                                          OPERATOR.

0439 PM    9 SSW MERCER              ND   TORNADO

06/21/03   MCLEAN                         EVENT DURATION 12

                                          MINUTES. REPORTED BY

                                          PUBLIC.
Local storm report, Jun 21, 5:22 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

522 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0520 PM    REGAN                     ND   1.5 INCH HAIL

06/21/03   BURLEIGH                       EVENT DURATION 2

                                          MINUTES. REPORTED BY

                                          HAM RADIO OPERATOR.
Local storm report, Jun 21, 5:32 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

532 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0530 PM    6 N KARLSRUHE             ND   1 INCH HAIL

06/21/03   MCHENRY                        EVENT DURATION 2

                                          MINUTES. REPORTED BY

                                          COOPERATIVE OBSERVER.
Special weather statement, Jun 21, 5:42 PM CDT, 1 hour 1 minute before
NDZ002-010-017-018-032-033-040-041-043-044-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT SAT JUN 21 2003

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR BURKE...
MOUNTRAIL...MCKENZIE...BILLINGS...DUNN...STARK...SLOPE...HETTINGER...
BOWMAN...AND ADAMS COUNTIES...

CENTRAL AND EASTERN NORTH DAKOTA REMAIN IN THE SEVERE THUNDERSTORM
WATCH UNTIL 900 PM CDT.

A LINE OF THUNDERSTORMS IN CENTRAL NORTH DAKOTA WERE MOVING EAST AT
10 MPH. LARGE HAIL AND HEAVY RAIN ARE LIKELY WITH THESE
THUNDERSTORMS.  SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH
LITTLE ADVANCE WARNING.

WESTERN NORTH DAKOTA CAN EXPECT SCATTERED SHOWERS...AND A FEW
THUNDERSHOWERS.

TSW
Local storm report, Jun 21, 6:18 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

618 PM CDT SAT JUN 21 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0615 PM    6 SE RUGBY                ND   1 INCH HAIL

06/21/03   PIERCE                         EVENT DURATION 3

                                          MINUTES. REPORTED BY

                                          STORM SPOTTER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:50 PM CDTTornado WarningBISOliver25 min
Jun 21, 4:15 PM CDTSevere Thunderstorm WarningBISMcLean, Oliver30 min
Jun 21, 4:26 PM CDTTornado WarningBISMcLean34 min
Jun 21, 4:29 PM CDTSevere Thunderstorm WarningBISBurleigh46 min
Jun 21, 5:11 PM CDTSevere Thunderstorm WarningBISBurleigh49 min
Jun 21, 5:17 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce28 min
Jun 21, 5:22 PM CDTSevere Thunderstorm WarningBISEmmons53 min
Jun 21, 5:55 PM CDTSevere Thunderstorm WarningBISPierce35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.